Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 6, NWS Lincoln, IL

April 18, 1996Moultrie County, Piatt County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 18, 1996, 9:22 PM CDT for Moultrie County, Piatt County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1996, 9:22 PM CDT (02:22 UTC)
Expired
Apr 18, 1996, 10:00 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Moultrie County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 190222
TORSPI
ILC139-147-190300-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
922 PM CDT THU APR 18 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL ILLINOIS
 
   ...MOULTRIE COUNTY...PIATT COUNTY
 
AT 915PM...RADAR INDICATED A POSSIBLE TORNADO IN SOUTHERN PIATT COUNTY
JUST EAST OF CERRO GORDO. OTHER SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING TORNADOES WERE ENTERING NORTHWEST MOULTRIE COUNTY. THE STORMS
WERE MOVING EAST AT 40 MPH. TOWNS IN THE PATH INCLUDE BEMENT...LOVINGTON
AND SULLIVAN.
 
TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM rON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$
 
KETCHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:08 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 2:08 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT THU APR 18 1996

AS OF 1855Z...88D INDICATED NO RW OR TRW ACROSS CWA...MOST OF PCPN WAS
IN IA.  AS FOR TEMPS...ONLY IN THE UPPER 60S TO LOW 70S SO FAR WITH
DEWPTS IN THE LOW TO MID 50S.  STILL HAVE A 4 DEGREE CAP ACROSS CWA
SO DONT EXPECT TRW DEVELOPMENT TILL AFTER 4 PM.

12Z MODEL RUNS SHOW AREA OF HIGHEST INSTABILITY OVR NWRN IL BY 00Z...
THO CAN STILL EXPECT GOOD CHANCE OF SVR WX ACROSS C IL...JUST A MATTER
OF THE CAP BEING BROKEN.

ONCE CONVECTION MOVES OUT...CAN EXPECT OVERNIGHT LOWS IN THE UPPER 40S TO
LOW 50S.  ANOTHER CHANCE FOR RW/TRW TOMORROW W/ NEXT S/W MOVG THRU LATE
SAT.
PIA  50/69  33
SPI  51/70  33
DE,C  50/69  33
CMI  49/68  33

BYRD

In the hours before

Local storm report, Apr 18, 9:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
903 PM CDT THU APR 18 1996

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0608 PM    CAMDEN                    IL   1.75 INCH HAIL
04/18/96   SCHUYLER                       ESDA

0615 PM    LITTLETON                 IL   1.75 INCH HAIL
04/18/96   SCHULYER                       ESDA

0635 PM    JACKSONVILLE              IL   1.00 INCH HAIL
04/18/96   MORGAN                         ESDA

0650 PM    VIRGINIA                  IL   1.75 INCH HAIL
04/18/96   CASS                           ESDA

0650 PM    ELLISVILLE                IL   ONE POWER POLE WAS BENT
04/18/96   FULTON                         OVER.
                                          ESDA

0656 PM    IPAVA                     IL   1.75 INCH HAIL
04/18/96   FULTO                          ESDA

0701 PM    JACKSONVILLE              IL   1.50 INCH HAIL
04/18/96   MORGAN                         ESDA

0709 PM    LEWISTON                  IL   1.75 INCH HAIL
04/18/96   FULTON                         ESDA

0740 PM    1 N SPRINGFIELD           IL   1.75 INCH HAIL
04/18/96   SANGAMON                       ESDA

0746 PM    DELAVAN                   IL   1.75 INCH HAIL
04/18/96   TAZEWELL                       HAIL COVERED GROUND
                                          ESDA

0823 PM    NIANTIC                   IL   1.00 INCH HAIL
04/18/96   MACON                          ESDA

0834 PM    NIANTIC                   IL   1.75 INCH HAIL
04/18/96   MACON                          ESDA

0755 PM    5 S PEKIN                 IL   0.75 INCH HAIL
04/18/96   TAZEWELL                       WEATHER SERVICE EMPLOYEE

0848 PM    4 S NIANTIC               IL   2.25 INCH HAIL
04/18/96   MACON                          ESDA

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:07 PM CDTSevere Thunderstorm WarningILXMorgan23 min
Apr 18, 7:15 PM CDTSevere Thunderstorm WarningILXFulton30 min
Apr 18, 7:24 PM CDTSevere Thunderstorm WarningILXSangamon66 min
Apr 18, 7:44 PM CDTSevere Thunderstorm WarningILXTazewell46 min
Apr 18, 8:27 PM CDTSevere Thunderstorm WarningILXSangamon33 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningILXMacon58 min
Apr 18, 8:55 PM CDTSevere Thunderstorm WarningILXDeWitt50 min
Apr 18, 9:03 PM CDTTornado WarningILXMacon27 min
Apr 18, 9:46 PM CDTTornado WarningILXChampaign, Douglas29 min
Apr 18, 10:20 PM CDTSevere Thunderstorm WarningILXColes, Douglas40 min
Apr 19, 3:55 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby35 min
Apr 19, 4:00 PM CDTSevere Thunderstorm WarningILXColes, Douglas45 min
Apr 19, 4:14 PM CDTTornado WarningILXColes, Douglas31 min
Apr 19, 4:31 PM CDTSevere Thunderstorm WarningILXPeoria, Woodford49 min
Apr 19, 4:44 PM CDTTornado WarningILXColes, Douglas, Edgar46 min
Apr 19, 4:51 PM CDTTornado WarningILXPeoria, Woodford49 min
Apr 19, 4:52 PM CDTSevere Thunderstorm WarningILXMcLean38 min
Apr 19, 5:03 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler57 min
Apr 19, 5:06 PM CDTSevere Thunderstorm WarningILXKnox64 min
Apr 19, 5:36 PM CDTTornado WarningILXMorgan, Scott39 min
Apr 19, 5:57 PM CDTTornado WarningILXFulton, Mason48 min
Apr 19, 6:07 PM CDTTornado WarningILXMarshall, Peoria, Stark53 min
Apr 19, 6:14 PM CDTTornado WarningILXMorgan, Sangamon46 min
Apr 19, 6:33 PM CDTTornado WarningILXLogan, Tazewell42 min
Apr 19, 6:59 PM CDTTornado WarningILXSangamon31 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.